An association between the ingestion tryptophan and a syndrome characterized by scleroderma-like skin abnormalities, fasciitis, and eosinophilia has recently been recognized in the United States. We report the clinical and histopathological findings in nine patients and the results of biochemical analyses of tryptophan metabolism in seven patients with this syndrome. Edema of the extremities, frequently accompanied by pruritus, paresthesia, and myalgia, developed in the nine patients (six women and three men; age range, 30 to 66 years) 1 to 18 months after the start of therapy with tryptophan (1.5 to 3.0 g daily) for insomnia, depression, or obesity. Five patients were taking drugs (benzodiazepines) known to inhibit hypothalamic-pituitary-adrenal function, and one had adrenal insufficiency. All had blood eosinophilia in the acute phase of their illness (mean eosinophil count [+/- SD], 3.62 +/- 2.87 X 10(9) cells per liter). All had histopathological changes in the dermis and subcutaneous tissue typical of scleroderma, and seven patients had eosinophils. The fascia was inflamed and fibrotic, and adjacent skeletal muscle often showed perifascicular inflammation. Tryptophan was discontinued in all patients, and eight received prednisone. The cutaneous symptoms improved, but only two patients had complete resolution of their illness. The patients had plasma levels of tryptophan before and after an oral dose of tryptophan that were similar to those in normal subjects. Plasma levels of L-kynurenine and quinolinic acid, which are metabolites of tryptophan, were significantly higher in four patients with active disease than in three patients studied after eosinophilia had resolved or in five normal subjects (P less than 0.001)--findings consistent with the activation of the enzyme indoleamine-2,3-dioxygenase. This illness resembles eosinophilic fasciitis and probably represents one aspect of the recently reported eosinophilia-myalgia syndrome. The development of the syndrome may result from a confluence of several factors, including the ingestion of tryptophan, exposure to agents that activate indoleamine-2,3-dioxygenase, and possibly, impaired function of the hypothalamic-pituitary-adrenal axis.